A 43-year-old woman presented acutely with Graves disease and hyperthyroidism. She had thyroid eye disease and a large diffuse goitre with pressure symptoms. She reported hearing a bruit herself without a stethoscope. She was tachycardic, with capillary nail fold pulsation and a positive Pembertons sign. Initial T4 was 78.6, TSH not detected.
Betablockers to control the patients tachycardia were contraindicated due to a history of asthma, and despite a previous splenectomy, the patient did not take prophylactic penicillin due to a previous allergic reaction, although she had received the appropriate vaccinations. After receiving carbimazole for 8 days she developed a severe, exanthematous reaction with pyrexia, and a 5 cm ulcerating facial lesion that was suspected to be infective although a focal fixed drug reaction was considered. Carbimazole was discontinued and she received intravenous steroids, antibiotics and topical antiseptics. After discontinuing steroids she developed hyperpyrexia and steroids were recommenced. Propylthiouracil was contraindicated due to potential cross-reactivity with carbimazole, so she was commenced on Lugols iodine solution at a high dose of 500 mg of iodine per day to control her thyroid status prior to urgent surgery.
This case raises a number of concerns as to the timing of surgery. Thyroidectomy in the presence of facial sepsis, particularly in the context of asplenia and treatment with steroids, carries a risk of severe infective complications. However, following administration of iodine, delaying surgery risks a relapse of thyrotoxicosis, and given the severity of this patients thyrotoxicosis this was undesirable.
Seven days after commencing Lugols iodine, which was tolerated well, the patients skin lesion and clinical thyroid status had improved, and she was biochemically euthyroid. She opted to proceed with urgent surgery.
Total thyroidectomy was uneventful, and the patient had an uncomplicated post-operative course.